Minnesota, 2014

Flood in Minnesota, June 14 to 30, 2014

June 14 to 30, 2014 · NWS DLH · 1 event in 1 county or zone

Weeks of heavy rains over and near Lake Kabetogama caused the water level to relatively quickly rise about 2 feet during the month of June. The flooding inundated docks and threatened, damaged, and destroyed lakeshore property, especially due to wave action from strong north and east winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Weeks of heavy rains over and near Lake Kabetogama caused the water level to relatively quickly rise about 2 feet during the month of June. The flooding inundated docks and threatened, damaged, and destroyed lakeshore property, especially due to wave action from strong north and east winds. For perspective, the water level was at about 17.0 feet during the middle of May and steadily increased to about 18.5 feet by early June due to the heavy rains in late May. It then quickly rose about 2 feet over the following couple weeks due to additional heavy rains. The water level crested at about 20.65 early on June 19th before slowly receding through the rest of the month. The water level receded to about 19.73 feet by the end of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 2:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 14, 2:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT SAT JUN 14 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY AFTERNOON)
ISSUED AT 349 PM CDT SAT JUN 14 2014

MAIN CONCERN IN THE SHORT TERM REMAIN CENTERED AROUND THE
POTENTIAL FOR WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS...WITH
HEAVY RAIN AND THE POTENTIAL FOR FLOODING ALONG AREA RIVERS AND
LAKES TONIGHT THROUGH SUNDAY EVENING.

A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST
AREA...INCLUDING INTERNATIONAL FALLS...THE ARROWHEAD...THE
IRON RANGE...BRAINERD LAKES AREA...THE TWIN PORTS AND NORTHWEST
WISCONSIN. THE WATCH GOES THROUGH SUNDAY EVENING.

AN ELONGATED AREA OF LOW PRESSURE AT THE SFC...EXTENDING FROM THE
ERN DAKOTAS SWD INTO NEB/KS WILL LIFT TO THE N/NE TONIGHT AND
EVENTUALLY ALLOW A SINGLE AREA OF LOW PRESSURE TO DEVELOP OVER NRN
MN BY LATE SUN MORNING/AFTERNOON. THE AIR MASS AHEAD OF THIS
TROUGH IS VERY MOIST AND UNSTABLE. THE FORCING ALOFT IS FAIRLY
ROBUST WITH MUCH OF THE REGION WITHIN THE ENTRANCE ZONE OF A 100
KT JET MAX OVER CANADA. A 500MB S/W IS ROTATING NEWD THROUGH THE
PLAINS INTO THE UPPER MIDWEST/WRN GREAT LAKES AREA. BOTH OF THESE
WILL CONTRIBUTE TO LARGE-SCALE LIFT AND BE THE MAIN DRIVING FORCE
FOR THE HEAVY RAIN. THE AMT OF SFC BASED INSTABILITY WILL BE VERY
WEAK...BUT ENOUGH ELEVATED CAPE AND WARM AIR ALOFT WILL MOVE IN
FROM THE SOUTH TO ENHANCE A FEW STORMS TO PRODUCE LOCALLY HEAVY
DOWNPOURS TONIGHT AND AGAIN SUNDAY AFTERNOON. PWATS WITH THIS AIR
MASS ARE EXPECTED TO EXCEED 1.3 INCHES AND A STRONG SUPPLY OF GULF
MOISTURE WILL CONTRIBUTE TO WIDESPREAD RAINFALL AMOUNTS AROUND 1
TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

THE GROUND CONDITIONS ARE ALREADY SATURATED...OR NEARLY SATURATED
FOR MOST LOCATIONS OF NE MN/NW WI. ALSO...THERE ARE NUMEROUS LAKES
AND RIVERS/STREAMS ACROSS THE REGION THAT ARE RUNNING HIGH...NEAR
OR EXCEEDING BANKFULL. SO...THE ADDITION OF THIS HEAVY RAIN WILL
ONLY ACT TO EXACERBATE CONDITIONS. PERSONS LIVING OR VACATIONING
ALONG POTENTIALLY FLOOD PRONE AREAS SHOULD BE AWARE OF THESE
CONDITIONS AND MONITOR THE RIVER LEVELS CLOSELY THROUGH THE NEXT
24 TO 48 HOURS.

THERE WILL ALSO BE AREAS OF FOG ALONG THE LAKE AND AREAS ADJACENT
TO LAKE SUPERIOR TONIGHT AND INTO EARLY SUNDAY AS A STRONG EAST
WIND WILL KEEP CONDITIONS FAVORABLE FOR FOG IN AND AROUND THE
AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 349 CDT SAT JUN 14 2014

A BIT OF A BREAK IN THIS SEEMINGLY ENDLESS STREAM OF SYSTEMS IS
EXPECTED TO MOVE INTO THE AREA SUNDAY NIGHT...ALTHOUGH SOME
PRECIPITATION COULD LINGER IN NORTHERN AREAS SUNDAY NIGHT FOR A
TIME. MONDAY WILL GENERALLY BE ON THE DRY SIDE...ALTHOUGH THERE IS A
SMALL CHANCE OF SOME SHOWERS/STORMS IN THE BRAINERD LAKES AREA
DURING THE AFTERNOON. HIGHS ON MONDAY WILL REACH THE UPPER 70S TO
LOWER 80S ACROSS THE NORTHLAND. MONDAY NIGHT AND TUESDAY WILL BE THE
NEXT CHANCE OF PRECIPITATION...ALTHOUGH THERE ARE SOME DISTINCT
DIFFERENCES IN QPF FORECASTS DURING THAT PERIOD. LOW PRESSURE IN THE
PLAINS WILL GRADUALLY MAKE SLOW MOVEMENT TOWARD OUR AREA THROUGH MID
WEEK. THE MOST SUBSTANTIAL CHANCE OF PRECIPITATION WILL LIKELY
ARRIVE LATER WEDNESDAY NIGHT AND THURSDAY...AND CONTINUING INTO
POSSIBLY SATURDAY. WE ARE LOOKING AT SOME POSSIBLE HEAVY RAINFALL
AMOUNTS ONCE AGAIN DURING THIS PERIOD...AS LOW PRESSURE MOVES TOWARD
THE REGION. HIGHS THROUGHOUT MUCH OF THE PERIOD WILL BE IN THE 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1245 PM CDT SAT JUN 14 2014

WIDESPREAD VFR CONDITIONS ARE IN STORE FOR THE TAF SITES
THROUGHOUT MUCH OF THE REST OF THE DAY...BUT SLOWLY AND SURELY WE
WILL SEE SOME MVFR CIGS/VSBYS START TO DEVELOP. BY TONIGHT...WE
SHOULD SEE FAIRLY WIDESPREAD IFR/MVFR CONDITIONS DEVELOP WITH MORE
PERSISTENT LIGHT RAIN AND EMBEDDED THUNDERSTORMS. THESE CONDITIONS
WILL LINGER INTO SUNDAY MORNING AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  67  51  78 /  90  90  20  10
INL  51  61  50  77 /  70  90  60  10
BRD  61  74  55  82 /  90  80  10  30
HYR  56  72  54  85 /  90  90  10  10
ASX  52  68  52  82 /  80  90  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON
     FOR MNZ025-033>038.

     FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY EVENING
     FOR MNZ010>012-018>021-026.

WI...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON
     FOR WIZ001>004-006>009.

LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ143>147.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT SUNDAY FOR LSZ140>142.

&&

SHORT TERM...BJT
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Jun 14, 2:17 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT SAT JUN 14 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
317 PM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING FRONTAL SYSTEM WILL BRING PERIODS OF HEAVY RAIN WITH
EMBEDDED THUNDERSTORMS TO THE REGION LATE THIS AFTERNOON AND
EVENING THROUGH TONIGHT. SOME STORMS MAY BE STRONG LATE THIS
AFTERNOON THROUGH TONIGHT AROUND THE BRAINERD LAKES AREA EAST
INTO THE LOWER ST CROIX VALLEY AND THROUGH THE HAYWARD LAKES
VICINITY. THE PRIMARY THREATS WITH INDIVIDUAL STORMS ARE LIGHTNING
AND GUSTY WINDS.

THERE IS A THREAT OF HEAVY RAINFALL AND POTENTIAL FLOODING THROUGH
THE REST OF THE WEEKEND. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3
INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. A FLOOD WATCH
HAS BEEN ISSUED FOR THE ENTIRE NORTHLAND. DUE TO RECENT EXCESSIVE
RAINFALL...RESIDENTS IN KOOCHICHING AND NORTHERN SAINT LOUIS
COUNTIES AROUND RAINY LAKE AND LAKE KABETOGAMA SHOULD MONITOR THE
FORECAST FOR ANY POSSIBLE FLOOD STATEMENTS OR ADVISORIES THAT MAY
BE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF HEAVY RAIN IS POSSIBLE SUNDAY WITH ISOLATED
THUNDERSTORMS AS WELL. THE PRIMARY THREAT WILL BE FOR FLOODING
ALONG AREA RIVERS AND LAKES...HOWEVER THERE IS ALSO THE POTENTIAL
FOR STRONG WINDS AND LIGHTNING ASSOCIATED WITH THESE STORMS.

AFTERNOON CONVECTIVE STORMS ARE POSSIBLE MONDAY FROM AROUND
BRAINERD EASTWARD TO HAYWARD. SOME OF THESE STORMS COULD BECOME
STRONG WITH HAIL AND GUSTY WINDS POSSIBLE. ADDITIONAL CHANCE FOR
THUNDERSTORMS WILL EXIST THROUGH THE WEEK...WITH THE BEST CHANCES
REMAINING CONFINED TO THE SOUTHERN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
317 PM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED AS STRONG
EAST TO NORTHEAST WINDS CONTINUE ACROSS WESTERN LAKE SUPERIOR.
THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS WESTERN LAKE SUPERIOR.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Louis

When
June 14, 3:00 PM CST to June 30, 11:59 PM CST
Where
St. Louis County, 5.77 mi NW of Kabetogama to 6.35 mi WNW of Kabetogama
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.503, -93.117

High water levels on Lake Kabetogama inundated docks and threatened, damaged, and destroyed lakeshore property.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520135.